Mississippi, 2007

Hail and Damaging Winds in Mississippi, August 17, 2007

August 17, 2007 · NWS MEG · 8 events in 3 counties and zones

Daytime heating produced scattered showers and thunderstorms during the afternoon and evening hours on August 17th, 2007 over North Mississippi. Some of the thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating produced scattered showers and thunderstorms during the afternoon and evening hours on August 17th, 2007 over North Mississippi. Some of the thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 17, 1:58 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 17, 1:58 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT FRI AUG 17 2007

.DISCUSSION...

WEAK BOUNDARY NOW JUST SOUTH OF TENNESSEE/MISSISSIPPI BORDER THIS
AFTERNOON WITH SOME THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY.
MOST OF THIS ACTIVITY SHOULD DIE OUT AROUND SUNSET SO KEPT SMALL
POPS IN FORECAST FOR THE EVENING HOURS. BY SATURDAY THE UPPER
LEVEL RIDGE BEGINS TO MOVE SOME TO THE EAST. THIS SHOULD HELP
BRING SOME ADDITIONAL MOISTURE INTO THE AREA WHICH WILL BRING SOME
CLOUDS IN AND HELP KEEP TEMPERATURES FROM GETTING AS HOT AS THEY
HAVE BEEN. FOR NOW WILL LET HEAT ADVISORY EXPIRE AT 8 PM THIS
EVENING BUT WILL NEED TO WATCH IF CLOUDS DO NOT MATERIALIZE AND
TEMPERATURES RISE MORE THAN EXPECTED. WITH THE ADDITIONAL MOISTURE
EXPECTED SHOULD SEE SOME ISOLATED THUNDERSTORMS AS WELL.

BY SUNDAY...UPPER LEVEL RIDGE SHOULD BE FURTHER EAST WHICH SHOULD
MEAN MORE MOISTURE AVAILABLE AND ANOTHER CHANCE FOR ISOLATED
THUNDERSTORMS. RAIN CHANCE WILL CONTINUE INTO MONDAY AND MONDAY
NIGHT. BY TUESDAY...UPPER LEVEL RIDGE BUILDS BACK INTO THE
FORECAST AREA SO WILL CHANCES WILL DIMINISH AND TEMPERATURES WILL
WARM BACK UP TOWARD THE CENTURY MARK AND HEAT INDEX VALUES MAY
APPROACH THE 105 TO 110 DEGREE RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  97  77  96 /  20  20  20  30
MKL  70  95  70  95 /  10  20  10  30
JBR  73  95  72  94 /  10  20  20  30
TUP  73  98  73  98 /  20  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 17, 1:04 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT FRI AUG 17 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-182115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
204 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH THROUGH
EARLY THIS EVENING. HEAT INDEX READINGS ARE EXPECTED TO REACH UP
TO 108 DEGREES.

A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD APPROACH
SEVERE LIMITS WITH WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES UP TO 108 DEGREES WILL BE POSSIBLE AGAIN NEXT
WEDNESDAY AND THURSDAY FOR PARTS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 17, 12:59 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/08/2007  M97.00 F         SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS CONFIRMED THAT A 54 YEAR
            OLD WOMAN DIED FROM HEAT RELATED ILLNESSES IN HER HOME IN
            THE ORANGE MOUND COMMUNITY OF MEMPHIS. THE HIGH
            TEMPERATURE REACHED 97 DEGREES WITH HEAT INDICES
            EXCEEDING 105 DEGREES.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/10/2007  M102 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS REPORTED THAT A 46 YEAR
            OLD WOMAN WAS FOUND DEAD IN HER HOME. THE CAUSE OF DEATH
            WAS DETERMINED TO BE HEAT RELATED. THE HIGH TEMPERATURE
            REACHED 102 DEGREES.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/11/2007  M102 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS CONFIRMED THAT A 70 YEAR
            OLD WOMAN DIED IN HER HOME. THE CAUSES OF DEATH WERE HEAT
            RELATED. THE HIGH TEMPERATURE REACHED 102 DEGREES.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/13/2007  M105 F           SHELBY             TN   COUNTY OFFICIAL

            *** 2 FATAL *** COUNTY OFFICIALS REPORTED TWO DEATHS ON
            MONDAY AUGUST 13 THAT WERE HEAT RELATED. A 75 YEAR OLD
            MAN WAS FOUND DEAD IN HIS HOME AND A 77 YEAR OLD WOMAN
            WAS FOUND DEAD IN HER BACKYARD DUE TO THE EXTREME HEAT.
            THE HIGH TEMPERATURE REACH 105 DEGREES.

0600 AM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/15/2007  E106 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS REPORTED THAT A 32 YEAR
            OLD MAN WAS FOUND DEAD THIS MORNING IN THE YARD ADJACENT
            TO HIS MEMPHIS APARTMENT COMPLEX IN THE BINHAMPTON
            COMMUNITY. THE DEATH WAS DETERMINED TO BE HEAT RELATED.
            THE HIGH TEMPERATURE HAS REACH 106 DEGREES AS OF 317 PM
            CDT.

0213 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/15/2007  M106 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS REPORTED A 67 YEAR OLD
            FEMALE WAS FOUND DEAD UNDER A TENT IN A RV PARK BEHIND
            HEARBREAK HOTEL NEAR BROOKS ROAD IN MEMPHIS AT 213 PM
            CDT. THIS DEATH WAS DETERMINED TO BE HEAT RELATED. THE
            HIGHEST TEMPERATURE REACHED WAS 106 DEGREES AT 317 PM
            CDT.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/15/2007  M106 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** SHELBY COUNTY OFFICIALS REPORTED THAT A
            53 YEAR OLD MALE WAS FOUND DEAD IN HIS APARTMENT IN THE
            CLEVELAND UNION COMMUNITY OF MEMPHIS. HIS DEATH WAS
            DETERMINED TO BE HEAT RELATED. HIS APARTMENT HAD NO AIR
            CONDITIONING AND THE HIGH TEMPERATURE REACHED 106
            DEGREES.

0500 PM     EXCESSIVE HEAT   5 S DOWNTOWN MEMPHIS    35.06N 90.05W
08/16/2007  M105 F           SHELBY             TN   BROADCAST MEDIA

            *** 1 FATAL *** LOCAL TELEVISION MEDIA REPORTED THAT A 77
            YEAR OLD WOMAN DIED ON THURSDAY EVENING IN HER HOME NEAR
            MEMPHIS INTERNATIONAL AIRPORT. THE DEATH WAS REPORTED TO
            BE HEAT RELATED. THE AIR CONDITIONER IN THE HOME WAS NOT
            OPERATING PROPERLY. THIS IS THE 9TH DEATH REPORTED SO FAR
            THIS WEEK.

&&

JLH
Special weather statement, Aug 17, 1:33 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT FRI AUG 17 2007

TNZ092-172015-
HARDIN TN-
233 PM CDT FRI AUG 17 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...HARDIN COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTH OF OLIVE HILL AT 233 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE CAUTION WHEN OUTDOORS DURING SUCH
STRONG WINDS...AND BE ESPECIALLY AWARE OF OLD TREES.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDIN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT.
Special weather statement, Aug 17, 3:24 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT FRI AUG 17 2007

MSZ016-017-024-172200-
LEE MS-ITAWAMBA MS-MONROE MS-
424 PM CDT FRI AUG 17 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...ITAWAMBA...LEE AND MONROE
COUNTIES.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES EAST OF NETTLETON AT 424 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA...LEE AND MONROE COUNTIES...INCLUDING THE CITY OF
NETTLETON...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Aug 17, 3:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT FRI AUG 17 2007

MSZ004-014-172200-
TIPPAH MS-UNION MS-
425 PM CDT FRI AUG 17 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...TIPPAH AND UNION COUNTIES.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES SOUTH OF BLUE MOUNTAIN AT 425 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TIPPAH AND UNION COUNTIES...INCLUDING THE CITY OF NEW
ALBANY...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Columbus AFB radar (KGWX), 36 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lee

When
August 17, 3:35 PM CST to 3:40 PM CST
Where
Lee County, Nettleton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.100, -88.630

Nickel to golf ball size hail fell in the Nettleton area of Lee County.

Thunderstorm Wind, Lee

When
August 17, 3:35 PM CST to 3:40 PM CST
Where
Lee County, Nettleton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.100, -88.630

Straight line winds knocked down a few trees and branches in the Nettleton area of Lee County.

Thunderstorm Wind, Lee

When
August 17, 3:55 PM CST to 4:00 PM CST
Where
Lee County, 1 mi W of Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.200, -88.718

Straight line winds knocked down several trees on Palmetto Road, 1 mile west of Verona.

Thunderstorm Wind, Lee

When
August 17, 4:05 PM CST to 4:10 PM CST
Where
Lee County, 1 mi N of Nettleton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.114, -88.630

Several trees and power lines were knocked down by straight line winds, 1 mile north of Nettleton.

Thunderstorm Wind, Chickasaw

When
August 17, 4:30 PM CST to 4:35 PM CST
Where
Chickasaw County, Thorn
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.950, -89.100

Straight line winds produced damage to a few buildings in Thorn.

Thunderstorm Wind, Lee

When
August 17, 4:30 PM CST to 4:50 PM CST
Where
Lee County, Verona to Plantersville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.200, -88.700

Numerous trees, power lines, and power poles were knocked down from straight line winds between Verona and Plantersville.

Thunderstorm Wind, Chickasaw

When
August 17, 4:45 PM CST to 4:50 PM CST
Where
Chickasaw County, Houston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.900, -89.000

Straight line winds blew an 150 year old tree down in Houston. The tree damaged a horse barn and some fencing.

Hail, Pontotoc

When
August 17, 5:00 PM CST to 5:05 PM CST
Where
Pontotoc County, Pontotoc to Troy
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.250, -89.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57986, 57987, 57989, 57991, 57992, 57995, 57993, 58012.